Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 558, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2023, 10:28 AM MDT for Bent County, Prowers County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 10:28 AM MDT (16:28 UTC)
- Expired
- Aug 9, 2023, 11:00 AM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -159 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
187
WUUS55 KPUB 091628
SVRPUB
COC011-099-091700-
/O.NEW.KPUB.SV.W.0558.230809T1628Z-230809T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1028 AM MDT Wed Aug 9 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
Northeastern Bent County in southeastern Colorado...
* Until 1100 AM MDT.
* At 1027 AM MDT, a severe thunderstorm was located 9 miles west of
Neegronda Reservoir, or 21 miles northwest of Lamar, moving
southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Wiley and McClave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3806 10284 3826 10297 3827 10297 3827 10282
3816 10259
TIME...MOT...LOC 1627Z 315DEG 26KT 3827 10292
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Simcoe1 follow-up statement
389 WWUS55 KPUB 091645 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 1045 AM MDT Wed Aug 9 2023 COC011-099-091700- /O.CON.KPUB.SV.W.0558.000000T0000Z-230809T1700Z/ Prowers CO-Bent CO- 1045 AM MDT Wed Aug 9 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM MDT FOR WESTERN PROWERS AND NORTHEASTERN BENT COUNTIES... At 1044 AM MDT, a severe thunderstorm was located near McClave, or 12 miles northwest of Lamar, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Wiley and McClave. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3806 10284 3821 10290 3824 10283 3815 10262 TIME...MOT...LOC 1644Z 315DEG 26KT 3818 10280 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Simcoe
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:17 AM MDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 4:17 AM MDT, 6 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 417 AM MDT Wed Aug 9 2023 .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Wed Aug 9 2023 Key Messages: 1) Quiet and warm today. 2) Critical fire weather conditions continue over the San Luis Valley this afternoon. Red Flag Warning in effect 12-8pm. Today will overall be very dry and quiet, weather-wise, with upper- level ridging building in overhead with relatively weak winds. Outside of the lower-end chance for a weak, short-lived shower or two over the mountains, there should be no precipitation in the area today. High temperatures will be in the mid-80s across most of the area with partial cloud cover. Tonight will also be calm and quiet, with seasonably warm overnight temperatures and weak winds. Over the San Luis Valley, critical fire weather conditions will persist this afternoon due to gusty west winds and low relative humidities, and a Red Flag Warning remains in effect starting at noon. .LONG TERM...(Thursday through Tuesday) Issued at 341 AM MDT Wed Aug 9 2023 Key Messages: 1) Increasing precipitation chances for southern Colorado begin Thursday and continue through the weekend into early next week. 2) Temperatures will remain slightly above seasonal averages at most locations through the period. Flat upper ridge across the area on Thu, while mid level moisture begins to slowly increase, leading to a return of mainly isolated convection over the mountains and interior valley by afternoon. Given rather dry low levels, not expecting strong/widespread storms, with best chance of measurable rainfall back toward the Continental Divide. Ridge begins to amplify slowly starting on Fri, while air mass continues to moisten under very modest monsoon tap of moisture. Should see a general increase in convective coverage and strength Fri afternoon/evening, though again weak forcing aloft suggests storms will remain mainly over/near the mountains. Little change in the pattern on Sat with again scattered afternoon/evening storms possible, then perhaps a uptick in convective strength/coverage on Sun/Mon, as weak upslope surge develops on the plains while some upper energy lifts northward out of the desert sw into wrn CO. Flow aloft looks fairly weak, which will likely limit severe chances, though risk of mainly high terrain flash flooding under slow moving storms may develop Sun/Mon before drier air returns starting Tue. Temps through the period look to generally remain at or slightly above seasonal averages, with perhaps just some slight cooling on Sun/Mon under potentially more extensive cloud cover. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 341 AM MDT Wed Aug 9 2023 VFR conditions expected at KALS, KCOS, and KPUB through 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM MDT this evening for COZ224. && SHORT TERM...GARBEROGLIO LONG TERM...PETERSEN AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 9, 4:23 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 423 AM MDT Wed Aug 9 2023 COZ058>089-093>099-101030- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 423 AM MDT Wed Aug 9 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon and evening thunderstorms will return to the mountains on Thursday, then spread across most of southern Colorado from Friday through the weekend into early next week. The main risks from storms each day will be lightning, gusty winds to 45 mph, small hail and brief heavy rainfall. As moisture increases Sunday and Monday, a flash flood risk may develop over recent burn scars, as storms will tend to be slow moving both days. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. GARBEROGLIO/10
In the hours before
Special weather statement, Aug 9, 8:54 AM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
854 AM MDT Wed Aug 9 2023
COZ096-091530-
Eastern Kiowa County CO-
854 AM MDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Kiowa
County through 930 AM MDT...
At 854 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Brandon, or 14 miles south of Cheyenne Wells, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3837 10232 3861 10250 3862 10227 3851 10205
TIME...MOT...LOC 1454Z 310DEG 29KT 3862 10242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SimcoeSpecial weather statement, Aug 9, 9:35 AM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
935 AM MDT Wed Aug 9 2023
COZ096-091600-
Eastern Kiowa County CO-
935 AM MDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of eastern Kiowa County
through 1000 AM MDT...
At 935 AM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 25 miles southwest of Cheyenne Wells, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3851 10264 3855 10260 3843 10231 3833 10250
TIME...MOT...LOC 1535Z 311DEG 22KT 3850 10260
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SimcoeSpecial weather statement, Aug 9, 9:49 AM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
949 AM MDT Wed Aug 9 2023
COZ095-097-091615-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
949 AM MDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern Kiowa
and northern Bent Counties through 1015 AM MDT...
At 949 AM MDT, Doppler radar was tracking a strong thunderstorm over
Haswell, or 36 miles northwest of Lamar, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 10318 3849 10314 3835 10282 3825 10306
TIME...MOT...LOC 1549Z 314DEG 21KT 3843 10313
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SimcoeSpecial weather statement, Aug 9, 10:14 AM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1014 AM MDT Wed Aug 9 2023
COZ095-097-098-091645-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
1014 AM MDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern
Prowers, south central Kiowa and northeastern Bent Counties through
1045 AM MDT...
At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Haswell, or 28 miles northwest of Lamar, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Prowers, south central Kiowa and northeastern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3835 10307 3839 10301 3826 10273 3814 10298
TIME...MOT...LOC 1614Z 317DEG 20KT 3834 10302
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SimcoeThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:36 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
| Aug 8, 6:53 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 40 min |
| Aug 8, 7:21 PM MDT | Tornado Warning | PUB | Kiowa | 39 min |
| Aug 8, 8:23 PM MDT | Special Weather Statement | PUB | Kiowa | 67 min |
| Aug 8, 9:44 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Aug 8, 9:49 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| Aug 8, 9:56 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 68 min |
| Aug 8, 10:23 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Aug 8, 10:40 PM MDT | Tornado Warning | PUB | Kiowa | 17 min |
| Aug 9, 9:18 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 27 min |
| Aug 9, 9:35 AM MDT | Special Weather Statement | PUB | Kiowa | 25 min |
| Aug 9, 9:49 AM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| Aug 9, 10:14 AM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| Aug 9, 10:36 AM MDT | Special Weather Statement | PUB | Prowers | 24 min |
| Aug 9, 11:00 AM MDT | Special Weather Statement | PUB | Prowers | 30 min |
| Aug 9, 11:01 AM MDT | Special Weather Statement | PUB | Prowers | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.